Alert archive / California / Wind Advisories in 2017

Wind Advisory 10, NWS Phoenix, AZ

April 22, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 22, 2017, 1:26 PM PDT for Imperial County, California. It took effect at Apr 23, 2017, 3:00 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2017, 1:26 PM PDT (20:26 UTC)
In effect from
Apr 23, 2017, 3:00 PM PDT
Expired
Apr 24, 2017, 8:00 AM PDT
In force
17 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS75 KPSR 222026
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
126 PM MST Sat Apr 22 2017

CAZ562-231400-
/O.NEW.KPSR.WI.Y.0010.170424T0000Z-170424T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
126 PM PDT Sat Apr 22 2017

...WIND ADVISORY IN EFFECT FROM 5 PM TO 11 PM PDT SUNDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 5 PM to 11 PM PDT Sunday. 

* AFFECTED AREA...Far Southwest Imperial County. 

* TIMING...Late Afternoon through the Evening.

* WINDS...West to southwest winds 20 to 30 mph with 
  gusts 40 to 45 mph.

* IMPACTS...Elevated winds and gusts will create dangerous driving
  conditions for high profile vehicles along Interstate 8 west of
  El Centro. Locally reduced visibilities due to blowing dust are
  also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
099 
WWUS75 KPSR 230221
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
721 PM MST Sat Apr 22 2017

CAZ562-231215-
/O.CON.KPSR.WI.Y.0010.170424T0000Z-170424T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
721 PM PDT Sat Apr 22 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM TO 11 PM PDT
SUNDAY...

* AFFECTED AREA...Far Southwest Imperial County.

* TIMING...Late Sunday Afternoon through the Evening.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  45 mph. 

* IMPACTS...Elevated winds and strong gusts will create dangerous
driving conditions for high profile vehicles along Interstate 8
west of El Centro. Locally reduced visibilities due to blowing 
dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
127 
WWUS75 KPSR 231108
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
408 AM MST Sun Apr 23 2017

CAZ562-232315-
/O.EXT.KPSR.WI.Y.0010.170424T0000Z-170424T0700Z/
Imperial County Southwest-
Including the city of Mountain Spring
408 AM PDT Sun Apr 23 2017

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

* AFFECTED AREA...Far Southwest Imperial County.

* TIMING...Late Sunday Afternoon through the Evening.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  45 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
545 
WWUS75 KPSR 232011
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
111 PM MST Sun Apr 23 2017

CAZ562-240900-
/O.EXT.KPSR.WI.Y.0010.170423T2200Z-170424T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
111 PM PDT Sun Apr 23 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* AFFECTED AREA...Far Southwest Imperial County.

* TIMING...Late Sunday Afternoon through the Evening.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  45 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
491 
WWUS75 KPSR 241145
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
445 AM MST Mon Apr 24 2017

CAZ562-241500-
/O.EXT.KPSR.WI.Y.0010.000000T0000Z-170424T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
445 AM PDT Mon Apr 24 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Early this morning continuing through mid-morning.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 
  45 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
803 
WWUS75 KPSR 241240
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
540 AM MST Mon Apr 24 2017

CAZ562-242300-
/O.NEW.KPSR.WI.Y.0011.170424T2100Z-170425T1400Z/
/O.CON.KPSR.WI.Y.0010.000000T0000Z-170424T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
540 AM PDT Mon Apr 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM PDT
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 7 AM PDT
Tuesday. 

* AFFECTED AREA...Far southwest Imperial County.

* TIMING...Initially through the mid-morning hours before tapering
  off. Winds will increase again later this afternoon and persist
  overnight into the morning hours on Tuesday.

* WINDS...West to southwest winds 20 to 30 mph with gusts 40 to 50
  mph.

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-242300-
/O.NEW.KPSR.WI.Y.0011.170424T2100Z-170425T1400Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
540 AM PDT Mon Apr 24 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM PDT
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 7 AM PDT
Tuesday. 

* AFFECTED AREA...Southwest Imperial County; areas to the west of
  El Centro / Imperial.

* TIMING...Winds will strengthen later this afternoon, peaking by
  late afternoon and remaining strong overnight tonight and into
  the morning hours on Tuesday before tapering off again.

* WINDS...West to southwest winds 20 to 30 mph with gusts in
  excess of 40 mph at times.

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 west of El Centro. Locally reduced visibilities 
  due to blowing dust are also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 22, 12:57 PM PDT, 29 minutes earlier.

Area forecast discussion, Apr 22, 12:57 PM PDT, 29 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1257 PM MST Sat Apr 22 2017

.UPDATE...To Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...
High pressure will remain situated over the region through early
next week keeping unsettled weather well north of Arizona. Much
above average temperatures will affect the region over the weekend
as highs flirt with the 100 degree threshold in many desert
communities on Sunday. A gradual cooling trend will begin Monday
lasting through the middle to end of the next work week.

&&

.DISCUSSION...

Additional warming aloft (1-2C) has resulted in warmer overnight
lows this morning when compared to yesterday, especially across
SOuth-Central AZ. For example, Phoenix Sky Harbor had a low of 65
this morning, 3 degrees warmer than yesterday's low of 62. This
warming aloft will likely raise high temperatures today a similar
amount as well, as strong high pressure at the sfc and aloft remains
in control over the region. The forecast high of 97 at Sky Harbor
looking quite reasonable at this time, under mainly clear skies. For
the very short term, outside of some very minor adjustments to the
hourly grids, inherited forecasts still look quite good.

&&

.PREVIOUS DISCUSSION...
At 3 this morning, dry west-northwest flow aloft was situated across
the desert southwest, ahead of an upper ridge which will move
squarely across the state by this afternoon. H5 heights up to 585dm
were located under the heart of the ridge, over far southeast CA, on
the latest 00z plot data and we will see the 500mb heights max out
this afternoon across the area. IR imagery at 3 am showed clear
skies area-wide and we can expect plenty of sunshine today. Dry
conditions are still expected this weekend over the desert southwest
and for the most part dry weather will continue all next week, at
least for the lower desert areas, under persistent west/northwest
flow aloft. The primary impact weather-wise this weekend will be the
very warm temperatures that are forecast to occur with the warmest
readings still expected on Sunday.

NAEFS percentile data from the Ensemble Situational Awareness Table
data still call for the warmest conditions aloft occurring today
over the deserts with readings at 500mb above the 99th percentile,
and that warming translating to the low levels Sunday with 850mb
readings above the 90th percentile. High temps today will climb into
the mid to upper 90s, and Sunday will see many lower desert areas
approach triple digits. It is looking more likely that most
locations, including Phoenix, may come up a degree or two short on
Sunday, as there will be too much flattening of the upper ridge as
it is shunted east ahead of vigorous troffing moving inland into the
desert southwest. We will call for a high of 99 in Phoenix Sunday
but it is still possible that 100 could be reached, especially since
there will be plenty of sunshine as well as local breezes during the
afternoon which could result in the temperature briefly spiking up a
degree or two later in the afternoon. One other weather impact
Sunday will be breezy to locally windy conditions during the
afternoon as gradients really tighten up ahead of the aforementioned
trof moving inland; it is possible that a wind advisory may be
needed over the far southwest portion of Imperial county as it is a
favored area to really blow ahead of approaching trofs.

Operational model guidance including the GFS and ECMWF as well as
GEFS ensemble spaghetti guidance remains consistent in calling for a
gradual cooling trend next week as a large upper trof gradually
settles in over much of the western and central CONUS. There is
uncertainty among a number of the GEFS members with smaller scale
details such as various impulses moving through the deep upper trof,
and GFS and ECMWF operational runs also have their differences but
overall the key ideas remain as such: cooling trend with time,
increasingly breezy/windy conditions each day, and dry weather over the
lower deserts with just a slight chance for showers developing over
the higher terrain east of Phoenix starting Wednesday night and
continuing into the end of the work week. If Phoenix does not see
100 on Sunday, it will take quite a few days before the next chance
to reach that mark, probably sometime after the end of the extended
forecast period. As the trof deepens and the airmass cools, high
temps over the central deserts will lower into the low 90s by next
Tuesday, and then into the mid to upper 80s by Thursday. A series of
disturbances will move through the deep upper trof and they will
bring periods of high clouds; most of the moisture should stay above
the 500mb level and result in largely thin areas of cirrus allowing
for partly to mostly sunny days for the most part.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

West-southwest winds will develop through the afternoon with
speeds generally 10 kts or less. Passing thin high level cirrus
will vary between FEW to SCT in coverage and remain 25kft or
above. Easterly drainage winds to develop 23/06z or later this
evening 8-10kts through Sunday mid to late morning.

Southeast California/Southwest Arizona Including KIPL and KBLH:

Northerly breezes with occasional gusts 15-20kts will continue for
KBLH through sunset. KIPL to see north-northeasterly headings
with lighter speeds. Early evening and overnight winds to decrease
to 10kts or less and take up westerly headings. Thin high level
cirrus intrusion 25kft or higher will vary FEW to SCT through the
overnight.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday: Temperatures will continue to hold above
seasonal averages but not at readings as warm as the weekend.
After Wednesday, a gradual cooling trend will settle into the
region as mostly dry storm systems sweep through the Great Basin
and down through the Southwest. Outside of a remote chance at
some light showers over high terrain of Gila County Thursday,
widespread dry weather will cover the districts. Dry afternoons
with 5-15% will be common with overnight humidities varying
between mostly fair to good. Active storm track through the West
will keep afternoons breezy for the district, with upslope west
winds and occasional gusts possible through week's end. While
widespread areas of fire danger due to the low humidities and
winds look unlikely, some localized pockets of elevated fire
danger may be realized Thursday.

&&

.CLIMATE...
First Hundred Degree Day Facts for Phoenix and Yuma:

PHOENIX
Average First 100F (30 yr Normal Period 1981-2010): May 2nd
Earliest (Period of Record 1895-2016): March 26, 1988
Latest first occurrence (1895-2016): June 18, 1913

YUMA
Average First 100F (30 yr Normal Period 1981-2010): April 29th
Earliest (Period of Record 1876-2016): March 12, 1916
Latest first occurrence (1878-2016): June 13, 1971

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through the middle of next
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 5 PM to 11 PM PDT Sunday for CAZ562.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/CB
AVIATION...Nolte
FIRE WEATHER...Nolte
CLIMATE...AJ/Nolte

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.